Hail, Mower
- When
- July 7, 1:57 AM CST
- Where
- Mower County, Austin
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.667, -92.933
Amateur radio operators reported dime size hail on the west side of Austin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Amateur radio operators reported dime size hail on the west side of Austin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 6, 1:35 PM CST, 12 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT SUN JUL 6 2003 PRIMARY CONCERN SEVERE WEATHER POTENTIAL THROUGH NEXT FEW DAYS. AFTERNOON ANALYSIS SHOWED LINGERING CONVECTION ASSOCIATED WITH MCV EXITING INTO CENTRAL AND EASTERN WI. AIR MASS OVER MUCH OF OUR FORECAST AREA STILL RECOVERING FROM THIS CONVECTION...SO RELATIVELY STABLE COMPARED TO HIGH CAPE VALUES FURTHER WEST. IN FACT...LAPS INDICATED CAPE VALUES OF 3K-4K J/KG IN NORTHWEST IOWA AND SOUTHWEST MN...WHERE AREA OF CUMULUS HAD DEVELOPED. COLD FRONT EXTENDS FROM NORTHWEST MN INTO LOW PRESSURE AT TRIPLE POINT IN EASTERN SOUTH DAKOTA. WARM FRONT STRETCHES FROM THE LOW INTO CENTRAL IOWA. WATER VAPOR IMAGERY INDICATED VIGOROUS SHORT WAVE NEAR LAKE WINNIPEG. 12Z JULY 6TH MODELS INITIALIZED WELL...ESPECIALLY WITH 500MB JET MAXIMUM OF 50-60KTS ROUNDING BASE OF UPPER LEVEL TROUGH ADVANCING ACROSS SASKATCHEWAN. GFS AND ETA IN OVERALL AGREEMENT ON UPPER LEVEL AND SURFACE FEATURES THROUGH 84HRS. OF NOTE...THE 12Z MODELS DOWNGRADED QPF AMOUNTS OVER THE UPPER MISSISSIPPI VALLEY COMPARED TO PREVIOUS MODELS. BELIEVE THIS WILL BE IN ERROR...BASED ON STRONG DYNAMICS JUXTAPOSING ON PRECIPITABLE WATER VALUES OF 1.5 TO 2 INCHES. IN ADDITION...THE GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK ON MONDAY...WITH QPF BULLSEYE OVER THE FORECAST AREA. TONIGHT...DYNAMIC AND THERMODYNAMIC PARAMETERS STILL POINTING TO POTENTIAL FOR A WIDESPREAD SEVERE WEATHER EVENT ACROSS OUR FORECAST AREA. REFERENCE SPC DAY ONE OUTLOOK WITH MODERATE RISK OVER ENTIRE UPPER MISSISSIPPI VALLEY. DEEP LAYERED SHEAR IN THE 0-6KM LAYER REACHING UP TO AROUND 50KTS OVERNIGHT...WHILE CAPE VALUES EXPECTED TO RANGE FROM 3K-4K J/KG. LOW LEVEL MOISTURE TRANSPORT ANTICIPATED TO INCREASE AS RESULT OF 40KT 850MB JET. ANTICIPATING STORMS TO INITIATE OVER NORTHWEST IOWA AND SOUTHWEST MN LATE THIS AFTERNOON AND INTO EVENING...THEN PROPAGATE EASTWARD. MAIN SEVERE POTENTIAL IN OUR FORECAST AREA SHOULD BE FROM 03Z-11Z. INITIAL CONVECTION EXPECTED TO BE SUPERCELLULAR...THEN TRANSITION TO A BOW ECHO STRUCTURE. THIS SUPPORTED BY INTRUSION OF 20C MID LEVEL DEWPOINT DEPRESSION...AIDING IN DEVELOPMENT OF STRONG COLD POOL AND POTENTIAL FOR DAMAGING WINDS. BY THE TIME STORMS REACH OUR FORECAST AREA...HAIL SHOULD BECOME LESS OF A THREAT DUE TO FREEZING LEVELS NEARLY 14K FEET AND WET BULB ZERO HEIGHTS OF NEARLY 12K FEET. MAINTAINED MENTION FOR SEVERE WEATHER AND HEAVY RAINFALL IN ZONES. MONDAY AND TUESDAY...FOCUS FOR CONVECTION SHIFTS BACK SOUTH AS FRONT EXPECTED TO BECOME NEARLY STATIONARY ONCE AGAIN ACROSS NORTHERN IL AND IOWA. THIS SUPPORTED BY CAPE FIELDS...AS WELL AS QPF PLACEMENT. AS A RESULT...BEST RAIN CHANCES WILL BE ACROSS NORTHEAST IOWA AND SOUTHWEST WI ZONES...SO MAINTAINED SPIRIT OF CURRENT FORECASTS. WEDNESDAY...850 MB MOISTURE TRANSPORT RELOADS OVER THE PLAINS... WHILE YET ANOTHER SURFACE AND UPPER LEVEL WAVE AFFECTS THE UPPER MISSISSIPPI VALLEY. AS A RESULT...EXPECTING ANOTHER ROUND OF CONVECTION. IN THE LONGER TERM...BUILDING OF 500MB RIDGE NOT AS PRONOUNCED AS IN PREVIOUS GFS AND ECMWF MODELS. EVEN SO...STILL ANTICIPATE DRYING OUT FOR THE PERIOD THURSDAY THROUGH SATURDAY...WITH WARMING TREND DURING THE LATTER PART OF THE WEEK. NEXT FRONT SHOULD AFFECT THE AREA LATE IN THE WEEKEND PER GFS. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. THOMPSON
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1017 PM CDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT EXTENDS FROM NORTH CENTRAL MINNESOTA INTO EASTERN NEBRASKA THIS EVENING. THIS FRONT WILL MOVE SOUTHEAST TONIGHT...AND SHOULD EXTEND FROM NORTHWEST WISCONSIN INTO WESTERN IOWA BY MONDAY MORNING. THE ATMOSPHERE AHEAD OF THIS APPROACHING FRONT WILL BE UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA...AND MOVE INTO THE OUTLOOK AREA AFTER 2 OR 3 AM. AT THIS TIME...DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...WITH SOME LARGE HAIL ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE STORMS OF TONIGHT WILL LINGER INTO MONDAY MORNING...AS THE COLD FRONT CONTINUES TO MOVE THROUGH. THE FRONT AND MAIN THREAT FOR STORMS WILL MOVE INTO ILLINOIS AND EASTERN WISCONSIN BY MIDDAY. IT IS POSSIBLE THAT SEVERE WEATHER COULD ALSO LINGER INTO MONDAY MORNING AS THESE STORMS PASS. THE COLD FRONT WILL THEN STALL OVER NORTHERN ILLINOIS AND CENTRAL IOWA LATE MONDAY. SMALL PRECIPITATION CHANCES WILL CONTINUE OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN NEAR THIS FRONT...AND ISOLATED SEVERE WEATHER WILL BE POSSIBLE...MAINLY SOUTH OF A LINE FROM CHARLES CITY TO BOSCOBEL...ESPECIALLY OVERNIGHT MONDAY NIGHT. THE FRONT WILL CONTINUE TO REMAIN NEARLY STATIONARY ACROSS IOWA AND NORTHERN ILLINOIS THROUGH WEDNESDAY...KEEPING CHANCES FOR THUNDERSTORMS IN THE FORECAST AT LEAST THROUGH THAT TIME. THE BEST CHANCES FOR ANY SEVERE WEATHER WILL BE CLOSER TO THE FRONT...ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT. SPOTTERS MAY ALSO BE NEEDED FOR MONDAY...TUESDAY...AND WEDNESDAY...MAINLY OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN. 04
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378918.